Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Drug interactions: Interactions between fentanyl and drugs that inhibit CYP3A4

A theoretical patient, Mr X is has been taking morphine up to 100mgdaily for cancer-related pain but, since his pain is still not properlycontrolled, a transdermal fentanyl patch is prescribed at a dose of25µg/h. He has a past medical history of angina, high blood pressureand osteoarthritis, and his long-term medication includes aspirin,simvastatin, ramipril, diltiazem, isosorbide mononitrate andglucosamine/chondroitin

by Jennifer Sharp and Karen Baxter

A theoretical patient, Mr X is has been taking morphine up to 100mg daily for cancer-related pain but, since his pain is still not properly controlled, a transdermal fentanyl patch is prescribed at a dose of 25µg/h.

He has a past medical history of angina, high blood pressure and osteoarthritis, and his long-term medication includes aspirin, simvastatin, ramipril, diltiazem, isosorbide mononitrate and glucosamine/chondroitin.

Two months later during a hospital admission he is found to be bradycardic and diltiazem is stopped. During this admission he develops more breakthrough pain than normal so the fentanyl dose is increased to 50µg/h.

One week after this, Mr X develops a chest infection and erythromycin is prescribed. He also develops severe oesophageal candidiasis for which he is prescribed itraconazole.

Three days later, Mr X is admitted to hospital with severe breathing difficulties and new onset of confusion. He is diagnosed as having opioid toxicity and the fentanyl patch is removed.

Mr X’s symptoms improve over the next five days and he is discharged on a lower strength fentanyl patch.

Fentanyl is metabolised by the cytochrome P450 isoenzyme CYP3A4 and drugs that inhibit this route of metabolism can significantly increase fentanyl levels, leading to adverse effects such as sedation, confusion and respiratory depression.

Mr X was taking diltiazem, a moderate inhibitor of CYP3A4. When this drug was stopped, the inhibitory effects on CYP3A4 diminished and fentanyl metabolism increased, resulting in a drop in levels allowing breakthrough pain to develop.

Subsequently the patient was prescribed other inhibitors of CYP3A4, in the form of erythromycin and itraconazole (a potent inhibitor). This causes fentanyl levels to rise dramatically resulting in respiratory depression and confusion.

Many macrolides are inhibitors of CYP3A4 (including telithromycin and clarithromycin) and are therefore not suitable alternatives. Azithromycin, the quinolone antibacterials, and penicillins do not affect this isoenzyme, and have not been reported to interact with fentanyl, and therefore one of these drugs may be a suitable alternative for some patients.

A number of case reports describe raised fentanyl levels and toxicity when itraconazole has been given to patients receiving transdermal fentanyl.

Ketoconazole interacts similarly.

Not all azoles are potent inhibitors of CYP3A4; fluconazole may be used, but with caution, as it can also inhibit CYP3A4, although to a much lesser degree, particularly at doses of 200mg daily or less.

Miconazole oral gel or nystatin would be suitable alternatives, although note that, at high doses of miconazole, sufficient may be swallowed to allow a systemic effect and so there may be some potential for a modest interaction.

In this fictional patient, the interaction was managed by giving a reduced dose of fentanyl but, as it can take up to 72 hours for a change in fentanyl dose to stabilise, this option may not always be easy to manage.

Furthermore, when the itraconazole and erythromycin are stopped the fentanyl levels may then decrease, and so the patient will need careful monitoring as a subsequent increase in the fentanyl dose is likely to be necessary.

The Medicines and Healthcare products Regulatory Agency recently highlighted safety issues with prescribing transdermal fentanyl, including the risk of overdose and deaths with concurrent use of drugs that inhibit CYP3A4.

All patients and carers should be advised of the signs and symptoms of opioid toxicity such as trouble breathing or shallow breathing, tiredness, sedation, inability to think, walk, or talk normally, and feeling faint, dizzy or confused.

Should these symptoms develop patients should be advised to seek expert medical advice. Consideration should be given to reducing the fentanyl dose in patients receiving CYP3A4 inhibitors.

From Jennifer Sharp and Karen Baxter, on behalf of the editorial team for ‘Stockley’s drug interactions

 

 

Citation: The Pharmaceutical Journal URI: 10039015

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Pharmaceutical Statistics

    Pharmaceutical Statistics

    This book on basic statistics has been specifically written for pharmacy students.

    £33.00Buy now
  • Patient Care in Community Practice

    Patient Care in Community Practice

    Patient Care in Community Practice is a unique, practical guide for healthcare professionals or carers. Covers a range of non-medicinal products suitable for use at home.

    £22.00Buy now
  • Clinical Pharmacokinetics

    Clinical Pharmacokinetics

    A practical guide to the use of pharmacokinetic principles in clinical practice. Includes case studies with questions and answers.

    £33.00Buy now
  • Drugs of Abuse

    Drugs of Abuse

    A concise, easy-to-read guide for healthcare professionals who encounter drug abuse.

    £38.00Buy now
  • Pharmaceutical Toxicology

    Pharmaceutical Toxicology

    Explains the methodology and requirements of pre-clinical safety assessments of new medicines. Includes registration requirements and pharmacovigilance.

    £40.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.